Skip to main content
Log in

Combinatorics of RNA Structures with Pseudoknots

Bulletin of Mathematical Biology Aims and scope Submit manuscript

Abstract

In this paper, we derive the generating function of RNA structures with pseudoknots. We enumerate all k-noncrossing RNA pseudoknot structures categorized by their maximal sets of mutually intersecting arcs. In addition, we enumerate pseudoknot structures over circular RNA. For 3-noncrossing RNA structures and RNA secondary structures we present a novel 4-term recursion formula and a 2-term recursion, respectively. Furthermore, we enumerate for arbitrary k all k-noncrossing, restricted RNA structures i.e. k-noncrossing RNA structures without 2-arcs i.e. arcs of the form (i,i+2), for 1≤in−2.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

Institutional subscriptions

References

  • Akutsu, T., 2000. Dynamic programming algorithms for RNA secondary structure prediction with pseudoknots. Discret. Appl. Math. 104, 45–62.

    Article  MATH  MathSciNet  Google Scholar 

  • Chen, W.Y.C., Deng, E.Y.P., Du, R.R.X., Stanley, R.P., Yan, C.H., 2007. Crossings and nestings of matchings and partitions. Trans. Am. Math. Soc. 359, 1555–1575.

    Article  MATH  MathSciNet  Google Scholar 

  • Gessel, I.M., Zeilberger, D., 1992. Random walk in a Weyl chamber. Proc. Am. Math. Soc. 115, 27–31.

    Article  MATH  MathSciNet  Google Scholar 

  • Grabiner, D.J., Magyar, P., 1993. Random walks in Weyl chambers and the decomposition of tensor powers. J. Algebr. Comb. 2, 239–260.

    Article  MATH  MathSciNet  Google Scholar 

  • Hasegawa, A., Uemura, Y., Kobayashi, S., Yokomori, T., 1999. Tree adjoining grammars for RNA structure prediction. Theor. Comput. Sci. 210, 277–303.

    Article  MATH  MathSciNet  Google Scholar 

  • Haslinger, C., Stadler, P.F., 1999. RNA structures with pseudo-knots. Bull. Math. Biol. 61, 437–467.

    Article  Google Scholar 

  • Hofacker, I.L., Schuster, P., Stadler, P.F., 1998. Combinatorics of RNA secondary structures. Discret. Appl. Math. 88, 207–237.

    Article  MATH  MathSciNet  Google Scholar 

  • Howell, J.A., Smith, T.F., Waterman, M.S., 1980. Computation of generating functions for biological molecules. SIAM J. Appl. Math. 39, 119–133.

    Article  MATH  MathSciNet  Google Scholar 

  • Konings, D.A.M., Gutell, R.R., 1995. A comparison of thermodynamic foldings with comparatively derived structures of 16s and 16s-like rRNAs. RNA 1, 559–574.

    Google Scholar 

  • Lindström, B., 1973. On the vector representation of induced matroids. Bull. Lond. Math. Soc. 5, 85–90.

    Article  MATH  Google Scholar 

  • Loria, A., Pan, T., 1996. Domain structure of the ribozyme from eubacterial ribonuclease p. RNA 2, 551–563.

    Google Scholar 

  • Lyngso, R., Pedersen, C., 1996. Pseudoknots in RNA secondary structures. In: H. Flyvbjerg, J. Hertz, M.H. Jensen, O.G. Mouritsen, K. Sneppen (Eds.), Physics of Biological Systems: From Molecules to Species. Springer, Berlin.

    Google Scholar 

  • Mapping RNA form and function, 2005. Science 2.

  • McCaskill, J.S., 1990. The equilibrium partition function and base pair binding probabilities for RNA secondary structure. Biopolymers 29, 1105–1119.

    Article  Google Scholar 

  • Parkin, N., Chamorro, M., Varmus, H.E., 1991. An RNA pseudoknot and an optimal heptameric shift site are required for highly efficient ribosomal frameshifting on a retroviral messenger RNA. J. Proc. Natl. Acad. Sci. USA 89, 713–717.

    Google Scholar 

  • Penner, R.C., Waterman, M.S., 1993. Spaces of RNA secondary structures. Adv. Math. 101, 31–49.

    Article  MATH  MathSciNet  Google Scholar 

  • Rivas, E., Eddy, S., 1999. A Dynamic Programming Algorithm for RNA structure prediction inclusing pseudoknots. J. Mol. Biol. 285, 2053–2068.

    Article  Google Scholar 

  • Schmitt, W.R., Waterman, M.S., 1994. Linear trees and RNA secondary structure. Discret. Appl. Math. 51, 317–323.

    Article  MATH  MathSciNet  Google Scholar 

  • Sundaram, S., 1990. The Cauchy identity for Sp(2n). J. Comb. Theory (A) 53, 209–238.

    Article  MATH  MathSciNet  Google Scholar 

  • Tacker, M., Fontana, W., Stadler, P.F., Schuster, P., 1994. Statistics of RNA melting kinetics. Eur. Biophys. J. 23, 29–38.

    Article  Google Scholar 

  • Tacker, M., Stadler, P.F., Bauer, E.G., Hofacker, I.L., Schuster, P., 1996. Algorithm independent properties of RNA secondary structure predictions. Eur. Biophys. J. 25, 115–130.

    Article  Google Scholar 

  • ten Dam, E., Brierly, I., Inglis, S., Pleij, C., 1994. Identification and analysis of the pseudoknot containing gag-pro ribosomal frameshift signal of simian retrovirus-1. Nucl. Acids Res. 22, 2304–2310.

    Article  Google Scholar 

  • Tuerk, C., MacDougal, S., Gold, L., 1992. RNA pseudoknots that inhibit human immunodeficiency virus type 1 reverse transcriptase. Proc. Natl. Acad. Sci. USA 89, 6988–6992.

    Article  Google Scholar 

  • Waterman, M.S., 1978. Secondary structure of single-stranded nucleic acids. Adv. Math. I (Suppl.) 1, 167–212.

    MathSciNet  Google Scholar 

  • Waterman, M.S., 1979. Combinatorics of RNA hairpins and cloverleafs. Stud. Appl. Math. 60, 91–96.

    MathSciNet  Google Scholar 

  • Waterman, M.S., Smith, T.F., 1986. Rapid dynamic programming algorithms for RNA secondary structure. Adv. Appl. Math. 7, 455–464.

    Article  MATH  MathSciNet  Google Scholar 

  • Westhof, E., Jaeger, L., 1992. RNA pseudoknots. Curr. Opin. Struct. Biol. 2, 327–333.

    Article  Google Scholar 

  • Wilf, H.S., Petkovsek, M., Zeilberger, D., 1996. A=B. A.K. Peters Ltd., Wellesly.

    MATH  Google Scholar 

  • Zuker, M., Sankoff, D., 1984. RNA secondary structures and their prediction. Bull. Math. Biol. 46(4), 591–621.

    MATH  Google Scholar 

Download references

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Christian M. Reidys.

Rights and permissions

Reprints and permissions

About this article

Cite this article

Jin, E.Y., Qin, J. & Reidys, C.M. Combinatorics of RNA Structures with Pseudoknots. Bull. Math. Biol. 70, 45–67 (2008). https://doi.org/10.1007/s11538-007-9240-y

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI: https://doi.org/10.1007/s11538-007-9240-y

Keywords

Navigation